:: Volume 12 - Case Supplement ::
Caspian J Intern Med 2021, 12 - Case Supplement : 487-490 Back to browse issues page
Concurrent arterial and venous thrombosis in a patient with catastrophic antiphospholipid syndrome
Muhammad Shoaib Khan , Muhammad Ishaq , Marek Siorek , Robert Biederman
Department of Internal Medicine, Marshfield Clinic Health System, Marshfield, Wisconsin, USA , MShoaibKhanAimc@gmail.com
Abstract:   (2213 Views)
Background: Antiphospholipid syndrome (APS) is marked by arterial, venous, or small vessel thrombosis. There have been few reported cases on APS presenting as thrombosis simultaneously involving large arteries and venous side of the blood circulation. CAPS can easily be confused with DIC, HIT, and other TMA. Anticoagulants remain the mainstay of treatment for CAPS, whereas in DIC and TMA, anticoagulants have no role.
Case Presentation: A 43-year-old male presented to our facility with a chief complaint of right foot pain, calf cramps, and shortness of breath. The patient’s right dorsal pedal artery was not palpable. CT angiogram showed bilateral pulmonary emboli (fig.1), emboli within the right saphenofemoral artery (SFA), and popliteal artery (PA). Digital subtraction angiogram showed occlusive thrombi in SFA and in the PA. Thrombolysis was performed by an intra-arterial catheter-directed tissue plasminogen activator. Agitated saline bubble study showed no evidence of atrial shunting. The patient was noted to have thrombocytopenia, hypofibrinogenemia, high serum D-Dimer and normal activated partial thromboplastin time (APTT). The patient tested positive for anticardiolipin (aCL) antibodies and lupus anticoagulant (LA). After 12 weeks, aCL antibodies and LA testing were suggestive of APS.
Conclusion: Simultaneous thrombosis in large arteries and veins is a very unusual presentation for the APS. The patients should be started on anticoagulants immediately as the mortality rate associated with CAPS is high and the key to management is initiating anticoagulants expeditiously.

Keywords: Antiphospholipid syndrome, Catastrophic antiphospholipid antibody syndrome, Thrombotic microangiopathies, Heparin induced thrombocytopenia, Disseminated intravascular coagulation
Full-Text [PDF 146 kb]   (652 Downloads)    
Type of Study: case report | Subject: Reumatology
Received: 2019/05/16 | Accepted: 2021/01/2 | Published: 2021/07/24



XML     Print



Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
Volume 12 - Case Supplement Back to browse issues page